MAUDE Adverse Event Report: VIANT MEDICAL, LLC ACETABULAR REAMER SHELL 57MM

VIANT MEDICAL, LLC ACETABULAR REAMER SHELL 57MM
Model Number 00-1206-090-57
Medical Device Problem Code Insufficient Device Problem Information (3190)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 02/19/2024
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
H3: the complaint sample was returned to viant for evaluation but the evaluation has not yet begun.Once the evaluation is completed, a follow-up medwatch 3500a emdr will be submitted accordingly.G2: complaint information provided by distributor, zimmer biomet.
 
Event or Problem Description
It was reported during a procedure on the right side of the patient that while reaming, the reamed space appeared too large for the cups.The surgeon attempted to implant a size 56mm cup using the size 55mm reamer (report 3004976965-2024-00006).The surgeon then attempted to implant a size 58mm cup using the 57mm reamer (this report).A screw was used to try and implant one of the cups, but there still did not seem to be good fixation.Both size 56mm and 58mm cups were wasted.A size 60mm cup was ultimately implanted and the surgeon did not have to ream any additional bone.There was surgical delay of about 30 minute with no consequences or impact to patient.
 
Additional Manufacturer Narrative
H2: the complaint sample was returned to viant for evaluation and the reported event is unconfirmed.The hemispherical acetabular reamers base diameters were inspected to be within specification.The customer reported when attempting to implant a size 56mm cup using the size 55mm reamer (3004976965-2024-00007).The surgeon then attempted to implant a size 58mm cup using the 57mm reamer (this report).Then, a size 60mm cup was ultimately implanted and the surgeon did not have to ream any additional bone.This led to speculation that there was a size mismatch between the reamers and implants.The base diameter of the shell (reamer cup) was measured in numerous locations, numerous times and found it within the 55mm diameter specification.The remaining 2mm of the reaming hemispheric profile is supplemented from the teeth height.The teeth height had no indication of non-conformances or deformation which suggests it is greater than 2mm.From microscopic camera imaging of the reaming teeth, the teeth are nicked and rounded which are evidence of wear which indicates the teeth may be dull from repeated use.Worn reamers will become less effective over time and will required additional forces to ream correctly, prompting additional stress to be applied on the welded edges of the crossbars.These added forces can then lead to further failures.Based on the above, the indicated reamer to implant size mismatch was not verified and a dull reamer may lead to an undesired (smaller) reaming depth of the acetabulum.Therefore, it would be more likely the implant would not fit in the reamed acetabulum in contrary to what was reported indicating the reamed depth was larger than expected for the implant.It could be speculated that the reamer handle (transmits power from power drill to the reamer via rotation) adjoined to the reamer could had been unstable/vibrating creating an oblong/non-eccentric reaming motion creating a larger reaming diameter than intended.However, this could not be verified without the reamer handle used during the surgery.The current ifu sent with this device today, man-004006 rev.A, states the following; orthopedic medical devices are re-usable instruments used in a clinical setting for orthopedic surgery.Anticipated useful life: 60 use cycles.Repeated processing has minimal effect on these instruments.End of life is determined by wear and damage due to intended use.Visually inspect for damage and wear.Cutting edges should be free of nicks and present a continuous edge.If the instrument is damaged and worn it is considered at the end of its life and should be discarded.When udi carrier(s) is no longer readable, the instrument is to be discarded.Viant devices should only be used by qualified personnel fully trained in the use of the surgical instruments and the relevant surgical procedures.Do not modify viant instruments in any way and handle with care at all times.Surface scratches can increase wear and the risk of corrosion, manual surgical instruments have a limited life-span which is determined by wear or damage due to repeated intended use.When a surgical instrument reaches the end of its functional life, clean the instrument of any and all biomaterial/biohazards and safely discard the instrument in accordance with applicable laws and regulations.The device history records (dhr) were reviewed by the supplier.The acetabular reamer was manufactured on 21-apr-2022 and shipped for distribution on 06-may-2022 (approximately 1.8 years of use).Supplier visual, dimensional and functional quality inspection reports found no problems.According to the dhr review, there were no ncr reports reported for this lot number.The dhr review did not identify any nonconformance.The product was manufactured according to the qualified process without deviation that could affect the fit, form, and function of the finish device.The viant risk management files were reviewed and found the reported patient effect and the observed failure are captured, assessed within the viant device history files (dhf), and has been mitigated to the lowest possible risk region.The trend analysis reveals the estimated failure rate falls within the occurrence range identified in the viant risk management files.In conclusion, the reported event is unconfirmed as the returned hemispherical acetabular reamers base diameters were inspected to be within specification and the teeth height had no indication of non-conformances or deformation which suggests it is greater than the hemispheric profile.No further investigation with regard to this complaint is required.Viant will continue to monitor for trends.

Brand Name
ACETABULAR REAMER SHELL 57MM
Common Device Name
REAMER
Manufacturer (Section D)
VIANT MEDICAL, LLC
4545 kroemer road
fort wayne IN 46818
Manufacturer (Section G)
VIANT MEDICAL, LLC
4545 kroemer road
fort wayne IN 46818
Manufacturer Contact
tony singh
4545 kroemer road
fort wayne, IN 46818
MDR Report Key19000243
Report Number3004976965-2024-00007
Device Sequence Number11525911
Product Code HTO
UDI-Device Identifier00840096405897
UDI-Public00840096405897
Combination Product (Y/N)N
Initial Reporter CountryUS
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Distributor
Initial Reporter Occupation Non-Healthcare Professional
Type of Report Initial,Followup
Report Date (Section B) 04/18/2024
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Model Number00-1206-090-57
Device Catalogue NumberT2778
Device Lot Number56712553
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer03/05/2024
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 03/01/2024
Supplement Date Received by Manufacturer04/18/2024
Initial Report FDA Received Date03/28/2024
Supplement Report FDA Received Date04/18/2024
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured04/21/2022
Is the Device Labeled for Single Use? (Y/N) No
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Reuse
Patient Sequence Number1
Outcome Attributed to Adverse Event Other;
Patient Age76 YR
Patient SexMale